advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chilhowie, Virginia, USA:

About three weeks ago, my son started taking 70/30 insulin, and his injection sites are beginning to get red (sometimes small as a top of an eraser, but then sometimes as large as a nickel). By the next morning, the redness is gone, but for the day it stays red. Could this be a reaction to the insulin? If he is taking the needle and injecting straight in instead of the 30-90 degree angle could this be the cause?

Answer:

I find this type of clinical issue puzzling and frustrating and perhaps occurring more often. I cannot tell from your question if your son was on a different type type or regimen of insulin before without problems and only recently has developed the skin issue after switching to 70/30 or if this is his initial insulin treatment, and he's only had type 1 diabetes now for about three weeks. If this is a switch, then I'd suspect the insulin. If this is newly diagnosed patient, I'd be a little less suspicious of the 70/30 itself.

Is the red spot raised (like a hive) or is it flush with the skin? Does it itch? There are possible "insulin allergies" -- which fortunately seem rare and in those unusual circumstances, very special procedures can be done, usually at the guidance of the insulin manufacturer, to desensitize the patient or add medications to the vial to minimize a reaction.

Another explanation might be latex allergy. In the past (and I believe currently), the stopper of the vial was made of rubber. Thus the insulin needles are coated with a small amount of the rubber (latex) during the insulin draw and then the rubber is exposed to the skin during the injection. I have heard of people advising to quickly "cleanse" the needle with the alcohol wipe prior to injection to try to wipe away any latex residue.

I had a patient with skin eruptions at his injection sites for the longest time and we tried a variety of maneuvers (changed bottles, manufactures, wiped the needles, had allergy testing); never had to "desensitize" as the rash eventually never recurred.

DS

DTQ-20010716175311
Original posting 24 Jul 2001
Posted to Blood Tests and Insulin Injections and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.